How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrRussMD Your Own Question
DrRussMD
DrRussMD, Board Certified MD
Category: Medical
Satisfied Customers: 64648
Experience:  Board certified Internal medicine and Integrative medicine. Many years of experience all areas.
24257177
Type Your Medical Question Here...
DrRussMD is online now

My 89 year uncle is in hosptial. He has pneumonia and moderate

Customer Question

My 89 year uncle is in hosptial. He has pneumonia and moderate COPD. His heart is sound. When taken off cocodamol, developed severe diarhoea. He eats and drinks little. His pneumonia is getting worse but they hospital won't put him on a drip, for antibiotics, hydration and glucose. Why not and what can we do?
Submitted: 3 years ago.
Category: Medical
Expert:  DrRussMD replied 3 years ago.
Hello

I am Doctor Thomas, double board certified doctor in internal medicine and integrative medicine. I am a clinician with over 20 years experience. I will start by asking you a question or by giving you an answer based on your information provided so far. I will be here to follow up with any further questions or concerns you might have.

It is possible he has withdrawal from stopping the mediation.

There is a lot to work up here.

Call in a specialist called an intensivist. This is a doctor of internal medicine that does a lot of hospital care. Put your request in these words.

Other specialists that might help , of course, are pulmonologists and gastroenterologist, and I would request these as well.

Do it in writing and ask that the letter be copied and placed in his chart...that is more likely to get action.
Use reply to let me know if you have further questions [click reply to expert].
Please do not forget a positive rating [hopefully you will click an excellent; or come back to ask me more as needed].

Customer: replied 3 years ago.

Dear Dr. Thomas,



Thank-you for your initial response; I have told my cousin to do this.


 


I would like to give you more information. He was placed on furosemide for leg oedema when he broke his hip. He was only supposed to be on it for a few days. However, as his meds are in pre-made-up in larger blister packs, we weren't aware he was still on it. So he has been on high doses of this for 5 weeks.


 


He was also incorrectly placed on co-codamol, which causes my uncle severe constipation. Last week, he just seemed to go downhill very quickly. After seeing the doctor, he was sent to hospital, who said he was dangerously dehydrated, had a UTI and chest infection. He was hallucinating for 3 days. He was placed on a drip for two days and then taken off it. They only took him off the furosemide and cocodamol when we asked.


The UTI is under control. They cannot isolate the organism causing the pneumonia. He now weighs only 40kg and is 6 feet tall.


Other than asking for other experts to be involved, is there anything else we should say or do to help him, as we don't think he has much time if things don't change quickly.


 


Thank-you for your help with this.


 


Kind regards, Lyn

Expert:  DrRussMD replied 3 years ago.
Someone, preferably his primary care doctor, needs to get on the horn [phone] and insist on a fluid status evaluation, an evaluation of acid base status, heart evaluation, and lung evaluation....today.

There is nothing you can do in the way of self help, other than be there and keep asking questions of the professionals.

Use reply to let me know if you have further questions [click reply to expert].
Please do not forget a positive rating [hopefully you will click an excellent; or come back to ask me more as needed].

Related Medical Questions